1. Patients launch a $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
ME/CFS: In Free Fall Through the Looking Glass
Jody Smith continues to try to put into words the horror of the altered state that hobbles the brains of those with ME/CFS...
Discuss the article on the Forums.

Yaski SNPs - questions

Discussion in 'Genetic Testing and SNPs' started by BiancaS, Feb 15, 2012.

  1. Sparrow

    Sparrow Senior Member

    Messages:
    662
    Likes:
    757
    Canada
    Rydra,

    (first off, congrats on finding a group of pills that gets you feeling so much better! I know that's a challenge)

    I don't know whether sulfur is an issue for you in particular or not, and don't intend to assume either way. But I did want to comment just in case it is useful. I didn't think sulfur was an issue for me at all, but discovered belatedly that apparently it is. I didn't make the connection because the symptoms took their time manifesting when my overall sulfur intake was up, and didn't hit particularly strongly in any kind of immediate way unless I had tons and my level was already high to begin with. So because I seemed to be fine having sulfur much of the time, I figured it wasn't a problem.

    I used to get some nausea (worse in some periods than others), and like you was attributing it to my pill regime. I'm taking tons (though I try to spread them over the course of the day, so tend not to take more than around 20 in any one sitting if I can help it), and it made sense to me that so many pills at once (or maybe so much water with my meal) might be making me queasy.

    Turns out it wasn't that at all. I'm taking the same pills now (plus some additional ones), and have no nausea whatsoever. I know that the reduced sulfur has cleared up some other problems I thought were totally unrelated (bleeding issues, etc.). Can't connect the nausea with total certainty, since it's possible it was related to the food changes in other ways and I don't like to make too many assumptions, but the connection seems strong.

    Just wanted to mention not to assume it's just something you have to live with. Whether it's from sulfur build-up, or issues with particular food groups, or something else, I just wanted to say that there may be a treatable cause for your nausea so it might be worth it to experiment a little or keep looking. Maybe not. I acknowledge that some pills are easier on the stomach than others. But I know that I'm taking well over 42 pills a day, and am not queasy.
  2. rydra_wong

    rydra_wong Guest

    Messages:
    514
    Likes:
    29
    Thanks, Sparrow. Of course you may be right. It becomes a little hard to tell with so many pills. Care to publish your protocol? SO far I have not added back all my pills but dont have nausea. I have left off the herbs for one. My current regime is not good enough though as it will lead to trace mineral deficiencies (no multi). I know I will have to keep upgrading but I am not leaping for joy over it.

    Plus a friend of mine, same age, also taking bioidentical hormone replacement, was just diagnosed with breast cancer. So it makes me want to add back my herbs - many of which are anti-cancer. I just hope my stomach can stand it.

    I really would love it if you could bear to type in so many supplements. I so rarely find anyone who takes a lot of pills - no one has been able to tell me how to manage taking so many. Most people do not need so many.

    I feel like we are members of the zillion-pills-a-day club, membership TWO.

    Rydra
  3. hixxy

    hixxy Woof woof

    Messages:
    724
    Likes:
    106
    Russell Island, Australia
    I was in the zillions-a-day pill club last year. Then my MCS got a lot worse and taking zillions of pills became really damn hard!
  4. rydra_wong

    rydra_wong Guest

    Messages:
    514
    Likes:
    29
    Now this one is interesting to me. Who would expect short of breath to be a symptom of a reaction to NAC? And I wonder is cysteine the same as NAC as far as all these reactions go?

    http://www.medicalnewstoday.com/releases/81503.php
    A Type Of Antioxidant May Not Be As Safe As Once Thought

    Certain preparations taken to enhance athletic performance or stave off disease contain an antioxidant that could cause harm. According to new research at the University of Virginia Health System, N-acetylcysteine (NAC), an antioxidant commonly used in nutritional and body building supplements, can form a red blood cell derived molecule that makes blood vessels think they are not getting enough oxygen. This leads to pulmonary arterial hypertension (PAH), a serious condition characterized by high blood pressure in the arteries that carry blood to the lungs. The results appear in the September issue of the Journal of Clinical Investigation.

    "NAC fools the body into thinking that it has an oxygen shortage," said Dr. Ben Gaston, UVa Children's Hospital pediatrician and researcher who led the study. "We found that an NAC product formed by red blood cells, know as a nitrosothiol, bypasses the normal regulation of oxygen sensing. It tells the arteries in the lung to 'remodel'; they become narrow, increasing the blood pressure in the lungs and causing the right side of the heart to swell."

    Gaston notes that this is an entirely new understanding of the way oxygen is sensed by the body. The body responds to nitrosothiols, which are made when a decreased amount of oxygen is being carried by red blood cells; the response is not to the amount of oxygen dissolved in blood. He says that this pathway was designed much more elegantly than anyone had previously imagined. "We were really surprised", he said.

    The research team administered both NAC and nitrosothiols to mice for three weeks. The NAC was converted by red blood cells into the nitrosothiol, S-nitroso-N-acetylcysteine (SNOAC). The normal mice that received NAC and SNOAC developed PAH. Mice missing an enzyme known as endothelial nitric oxide synthase did not convert NAC to SNOAC, and were protected from the adverse effects of NAC, but not SNOAC. This suggests that NAC must be converted to SNOAC to cause PAH.

    Could regular use of NAC produce the same effects in humans? The next step is to determine a threshold past which antioxidant use becomes detrimental to heart or lung function, according to Dr. Lisa Palmer, co-researcher of the study.

    "The more we understand about complexities in humans, the more we need to be aware of chemical reactions in the body," said Palmer.

    According to Gaston and Palmer, NAC is being tested in clinical trials for patients with cystic fibrosis as well as other conditions; and clinical trials with nitrosothiols are being planned. These results, Palmer says, should motivate researchers to check their patients for PAH.

    The results also open up a range of possibilities in treating PAH. Palmer added that the signaling process could be restorative and healing if they figured out how to keep NAC from fooling the body.

    "From here we could devise new ways for sensing hypoxia or we could in theory modify signaling to treat PAH," Palmer said.
  5. Lynn_M

    Lynn_M Senior Member

    Messages:
    120
    Likes:
    35
    Western Nebraska
    I would like to know those rs #s, please.
  6. hixxy

    hixxy Woof woof

    Messages:
    724
    Likes:
    106
    Russell Island, Australia
  7. roxie60

    roxie60 Senior Member

    Messages:
    1,574
    Likes:
    430
    Central Illinois, USA
    GSTM1 and SOD, any test nclude these in their results (realted to ablility o detox, asking becuase I did not see these listed - Dr Ben suggests they are important to know)?

See more popular forum discussions.

Share This Page